Iowa, 2016High Wind in Iowa, February 19, 2016
February 19, 2016 · NWS FSD · 11 events in 11 counties and zones
Strong and gusty westerly winds behind a cold front caused sustained winds above 40 mph, with some gusts above 70 mph, across northwest Iowa during the morning of February 19th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and gusty westerly winds behind a cold front caused sustained winds above 40 mph, with some gusts above 70 mph, across northwest Iowa during the morning of February 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 19, 3:01 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 19, 3:01 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 AM CST FRI FEB 19 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 300 AM CST FRI FEB 19 2016
OUR WELL ADVERTISED SHORT WAVE AND ASSOCIATED STRONG WINDS ARE
CURRENTLY ON TRACK. THE LEADING EDGE OF THE WIND SHIFT TO A
WESTERLY DIRECTION IS RIGHT ALONG THE JAMES RIVER VALLEY AT THIS
TIME. THE NAM12 CONTINUES TO SHOW VERY IMPRESSIVE PRESSURE RISES
RIGHT NOW OF CLOSE TO 10MB IN THREE HOURS IN SOUTH CENTRAL SD.
COUPLED WITH STRONG MIXING OF JUST OVER A KILOMETER DEEP...VERY
IMPRESSIVE WIND GUSTS ARE OCCURRING. SO FAR HAVE RECEIVED 69 MPH AT
PLATTE...KIMBALL AT 67 MPH...CHAMBERLAIN AT 54 MPH AND BUTTE AT 47
MPH. WILL ISSUE AN LSR LATER IN CASE MORE REPORTS FILTER IN AND ALSO
IF ANY SPEEDS WOULD HAPPEN TO INCREASE. THE HIGHEST WIND GUSTS ARE
IN BRULE...GREGORY AND CHARLES MIX COUNTIES COINCIDING WITH OUR HIGH
WIND WARNING.
BUT MOVING ALONG AND EAST OF THE JAMES...SNOW COVER...OR RECENT SNOW
COVER...IS HINDERING THE SOUNDINGS ABILITY TO DEEPLY MIX. IN
ADDITION...THE PRESSURE RISES CALM DOWN A BIT...IN FACT ABOUT 3 TO 7
MB PER THREE HOURS BY 15Z ACROSS THE ENTIRE FORECAST AREA. SO
ALTHOUGH A FEW LOCATIONS MAY TRY TO PRESS HIGH WIND WARNING CRITERIA
JUST EAST OF OUR SOUTH CENTRAL SD COUNTIES IN THE VERY NEAR
TERM...DO NOT BELIEVE IT WILL LAST VERY LONG AT ALL AND WILL BE
SPORADIC. OTHERWISE THE WIND ADVISORY FOR THE REST OF THE FORECAST
AREA STILL LOOKS GOOD TODAY. THIS AFTERNOON FIRE WEATHER GRIDS ARE
SHOWING A WIDESPREAD 35 TO 45 KNOTS IN THE MIXED LAYER. MANY
GUIDANCE VALUES LOOKED TOO LOW WITH THE WIND SPEEDS AND HAD TO BUMP
THEM UP. ONE THING THAT IS HINDERING MANY OF THE GUIDANCE VALUES ARE
INVERTED SOUNDINGS OVER THE SNOW COVER. BUT IT WILL NOT TAKE A LOT
FOR WIND ADVISORY TYPE WINDS TO MIX DOWN. AT THIS TIME...DO BELIEVE
THAT HIGH WIND WARNING CRITERIA WILL NOT BE MET BY MIDDAY AND
AFTERNOON BECAUSE OF THE LACK OF COLD AIR ADVECTION. THERE JUST
IS NOT ANY COLD AIR ADVECTION...AND PRESSURE RISES ARE NEUTRAL BY
EARLY AFTERNOON. SO THE WIND ADVISORY STILL LOOKS GOOD. OTHERWISE
LIGHT SHOWERS WILL EXIT EARLY THIS MORNING VIA PRIMARILY OUR
NORTHERN ZONES...WITH THE RAIN FALLING OUT OF A MID DECK OF CLOUDS.
THIS WILL LEAVE A SUNNY LATE MORNING AND AFTERNOON...FOLLOWED BY A
CLEAR NIGHT. FOR HIGHS TODAY...WENT MAINLY WITH RAW MODEL VALUES
ALONG AND EAST OF THE JAMES DUE TO THE AFOREMENTIONED SNOW COVER OR
RECENTLY DEPARTED SNOW COVER...TEMPERING HIGHS SOME. BUT WEST OF THE
JAMES...WENT WITH MOS CONSENSUS VALUES WHICH WERE QUITE WARM.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 300 AM CST FRI FEB 19 2016
THE SATURDAY THROUGH THURSDAY PERIOD WILL BEGIN WITH A FAIRLY BRIGHT
AND MILD DAY WITH MUCH LIGHTER WINDS. WITH THE THICKNESS COOLING
AND WITHOUT THE MIXING OF THE STRONG WINDS...HIGHS WILL
BE...ONLY...IN THE 40S NORTHEAST TO THE 50S SOUTHWEST. GIVEN THE
LIGHT WINDS...IT WILL STILL FEEL VERY MILD.
THE COMBINATION OF A WEAK WEST NORTHWESTERLY WAVE AND THE COOLING
FRONTAL PUSH SOUTH OF A SLOWLY APPROACHING CANADIAN HIGH WILL BRING
SOME THREAT OF LIGHT RAIN OR SNOW...MAINLY LIGHT SNOW...TO THE
NORTHEAST PART OF THE AREA LATE SATURDAY NIGHT AND SUNDAY MORNING.
THIS WILL USHER IN AN EXTENDED PERIOD OF TEMPERATURES WHICH WILL
BE COOLER BUT STILL A LITTLE ABOVE LATE FEBRUARY NORMALS. A MASSIVE
EASTERN CANADIAN UPPER LOW WILL BE FAR ENOUGH AWAY TO KEEP ANY REAL
COLD AIR AWAY FROM THE AREA...BUT MASSIVE ENOUGH TO AT LEAST
TEMPORARILY BLOCK ANY RETURN INVASION OF STRONG WESTERN RIDGING.
THE SUNDAY AFTERNOON THROUGH THURSDAY PERIOD LOOKS DRY. A
SIGNIFICANT WAVE DIGGING DOWN THE EASTERN SIDE OF THE UPPER RIDGE
WILL TRACK WELL SOUTH OF THE AREA ABOUT TUESDAY...AND A WAVE MOVING
SOUTH SOUTHEAST OUT OF CENTRAL CANADA WILL BE BLOCKED FROM GETTING
VERY CLOSE BY ANOTHER WEAK WAVE TRACKING ACROSS THE RIDGE IN
WESTERN CANADA. THIS WILL ALL RESULT IN SEVERAL DAYS OF DRY WEATHER
WITH A REPEATING DIURNAL FREEZE/THAW PATTERN. WINDS SHOULD BE LIGHT
TO MODERATE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1056 PM CST THU FEB 18 2016
THE MAIN AVIATION CONCERN WILL BE STRONG WINDS EXPECTED TO
INCREASE FROM WEST TO EAST IN THE EARLY MORNING HOURS AND THROUGH
THE DAY ON FRIDAY. A COLD FRONT DROPS THROUGH THE AREA
OVERNIGHT...WHICH WILL TURN WINDS WESTERLY. WIND SHEAR WILL BE A
CONCERN DURING THIS PERIOD...WITH VERY STRONG 40 KT WINDS AT JUST
1200 FT AGL. SCATTERED SHOWERS MAY ACCOMPANY THE FRONT AND MAY
FURTHER INCREASE THE ALREADY GUSTY WINDS BEHIND THE FRONT. ONCE
THE SURFACE WINDS INCREASE...WIND SHEAR WILL BE LESS OF A
CONCERN...BUT WINDS WILL AVERAGE 15 TO 35 KT. THERE MAY BE A BRIEF
LULL IN THE WINDS AROUND MID MORNING...BUT AFTERNOON WINDS
INCREASE TO 15 TO 35 KT ONCE AGAIN MIDDAY THROUGH THE END OF THE
TAF PERIOD.
&&
.FIRE WEATHER...
ISSUED AT 300 AM CST FRI FEB 19 2016
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
TODAY IN BRULE...GREGORY AND CHARLES MIX COUNTIES. THESE AREAS HAVE
BEEN SNOW FREE FOR A WHILE...AND SOME FUELS ARE LIKELY DRYING OUT
SOME AND NOT AS COMPACTED AS THEY WERE A WEEK AGO WHICH WILL LET
OXYGEN FILTER THROUGH THE GRASSES. LOOKING AT MINIMUM HUMIDITY VALUES
OF 23 TO 33 PERCENT IN THOSE COUNTIES...AND WESTERLY WINDS THIS
AFTERNOON OF 25 TO 40 MPH. DUE TO SNOW COVER AND A COLD GROUND...OR
COMPACTED FUELS WITH RECENTLY DEPARTED SNOW COVER...FIRE WEATHER
CONDITIONS WILL BE NIL EAST OF THE JAMES RIVER.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR SDZ038>040-052>056-
058>062-064>071.
HIGH WIND WARNING UNTIL NOON CST TODAY FOR SDZ050-057-063.
WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
SDZ050-057-063.
MN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ071-072-080-081-
089-090-097-098.
IA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ001>003-012>014-
020>022-031-032.
NE...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ013-014.
&&
SHORT TERM...MJ
LONG TERM...
AVIATION...
FIRE WEATHER...MJHazardous weather outlook, Feb 19, 3:29 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 AM CST FRI FEB 19 2016
SDZ050-057-063-200930-
GREGORY-BRULE-CHARLES MIX-
329 AM CST FRI FEB 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THIS MORNING. WESTERLY WINDS
WILL AVERAGE 30 TO 40 MPH WITH SOME GUSTS OVER 60 MPH. WINDS THIS
AFTERNOON WILL SETTLE TO STILL VERY WINDY SPEEDS OF 25 TO 40 MPH
WITH GUSTS TO 50 MPH.
VERY STRONG WINDS AND DRY CONDITIONS WILL RESULT IN VERY HIGH FIRE
DANGER TODAY. ANY FIRES THAT OCCUR MAY BE SUBJECT TO RAPID SPREADING
BECAUSE OF THE WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-200930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
329 AM CST FRI FEB 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
IT WILL BE VERY WINDY TODAY WITH WESTERLY WINDS AVERAGING 25 TO 40
MPH WITH GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Lyon
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Lyon forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.
High Wind, Osceola
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Osceola forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.
High Wind, Dickinson
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Dickinson forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.
High Wind, Sioux
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Sioux forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.
High Wind, O'Brien
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- O'Brien forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.
High Wind, Clay
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Clay forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Broadcast Media
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.
High Wind, Plymouth
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Plymouth forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 54 mph was measured at Le Mars. The high winds caused spotty power line and traffic light damage.
High Wind, Cherokee
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Cherokee forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.
High Wind, Buena Vista
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Buena Vista forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 56 mph was measured at Storm Lake Airport. The high winds caused spotty power line and traffic light damage.
High Wind, Woodbury
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Woodbury forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 52 mph was measured near Moville. The high winds caused spotty power line and traffic light damage.
High Wind, Ida
- When
- February 19, 5:00 AM CST to 10:00 AM CST
- Where
- Ida forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, February 19 to 20, 2016$31 million · 52 kt wind · 6 events
- Avalanche in Wyoming, February 19, 20161 death · 1 event
- High Wind in Wisconsin, February 19, 2016$555,000 · 55 kt wind · 10 events
- High Wind in Illinois, February 19, 20161 injured · $100,000 · 59 kt wind · 10 events
- Strong Wind in Oregon, February 19, 2016$150,000 · 1 event
- High Wind and Strong Wind in Illinois, February 19, 2016$33,000 · 52 kt wind · 19 events
- High Wind in South Dakota, February 19, 2016$25,000 · 66 kt wind · 24 events
- Strong Wind in Kentucky, February 19, 2016$22,000 · 22 events
- Strong Wind in Ohio, February 19, 2016$31,000 · 3 events
- High Wind in Iowa, February 19, 201653 kt wind · 23 events
- Wildfire in Texas, February 19, 2016$25,000 · 1 event
- High Wind in Iowa, February 19, 201655 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619326, 619327, 619328, 619329, 619330, 619331, 619332, 619333, 619334, 619335, 619336.